Non-ischaemic cardiomyopathy associated with elevated serum cobalt and accelerated wear of a metal-on-metal hip resurfacing

BMJ Case Rep. 2022 Jun 27;15(6):e249070. doi: 10.1136/bcr-2022-249070.

Abstract

A man in his late 30s developed non-ischaemic cardiomyopathy due to systemic cobalt toxicity associated with accelerated bearing surface wear from metal-on-metal hip resurfacing implanted in the previous 6 years. Following revision arthroplasty, the patient regained baseline cardiac function. Cobalt-induced cardiomyopathy is a grave condition that deserves early consideration due to potentially irreversible morbidity. We present this case to increase awareness, facilitate early detection and emphasise the need for research into the diagnosis and management of at-risk patients.

Keywords: Cobalt toxicity; Hip implants; Hip prosthesis implantation.

Publication types

  • Case Reports

MeSH terms

  • Arthroplasty, Replacement, Hip* / adverse effects
  • Cardiomyopathies* / etiology
  • Cobalt / adverse effects
  • Hip Prosthesis* / adverse effects
  • Humans
  • Male
  • Metal-on-Metal Joint Prostheses* / adverse effects
  • Metals
  • Prosthesis Design
  • Prosthesis Failure

Substances

  • Metals
  • Cobalt